66°F
Sponsored by

Pain Patch, Serious Threat to Young Children

For people who suffer with severe chronic pain, a slow released Fentanyl skin patch offers a respite from agony. However, the powerful pain reliever can be deadly for young children...

For people who suffer with severe chronic pain, a slow released Fentanyl skin patch offers a respite from agony. However, the powerful pain reliever can be deadly for young children who accidently get a hold of a discarded or unopened patch.

The U.S. Food and Drug Administration has issued a Drug Safety Communication to warn parents, caregivers and health care workers about the dangers of accidental exposure to and improper storage and disposal of fentanyl patches.

In 2012, a toddler in Deerfield, Massachusetts accidently ingested a fentanyl patch after visiting a family member in a nursing home. The child’s great-grandmother was on fentanyl patches for pain. The boy’s parents believe the patch was improperly discarded and either stuck to a Halloween candy bucket or his toy truck while he was playing on the floor. The child ingested the patch 2 or 3 days after the visit and died from an overdose. An autopsy found the patch in the boy’s throat.

The FDA is aware of 32 cases of children who were accidentally exposed to fentanyl since 1997, most of them involving children younger than age 2. There have been 12 deaths and 12 cases requiring hospitalization.

"These types of events are tragic; you never want this to happen. We are looking for ways that we can help prevent this from happening in the future," Dr. Douglas Throckmorton, deputy director of FDA's Center for Drug Evaluation and Research, said in an agency news release. "This reinforces the need to talk to patients and their families to make sure that these patches are stored, used and disposed of carefully."

The fentanyl patches contain a powerful opioid narcotic and are sometimes given to patients who are suffering from cancer and for other debilitating pain causing conditions that have not responded to non-fentanyl pain relievers. The brand name is Duragesic.

A fentanyl overdose -- caused when a child either puts a patch in his or her mouth or applies it to the skin -- can cause death by slowing breathing and increasing levels of carbon dioxide in the blood, the FDA said.

Other overdose symptoms for fentanyl may include:

-       Extreme weakness or dizziness

-       Pinpoint pupils

-       Cold and clammy skin

-       Weak pulse

-       Fainting

The FDA said Monday that it approved changes to the Duragesic patch so the name of the drug and its strength will be printed on the patch in long-lasting ink in a clearly visible color. The agency added that it has asked manufacturers of the generic versions to make the same changes. The previous ink color varied by strength and was not always easy to see.

If you have Duragesic patches in your home make sure that they are properly discarded and that young children are not able to reach them. Older children, such as adolescents should not have access to them as well. A combination of alcohol and fentanyl can quickly become deadly.

Fentanyl is the strongest legal narcotic available. The U.S. government classifies it as a Schedule II Controlled Substance and highly addictive.

Source: http://children.webmd.com/news/20130923/pain-patches-children?printing=true

Page: [[$index + 1]]
comments powered by Disqus

About Sue Hubbard, M.D.

Dr. Sue Hubbard is an award winning pediatrician and medical editor for www.kidsdr.com.  She is a native of Washington, D.C. who travelled south to attend the University of Texas at Austin and never left.Read More

© 2012 The Kid's Doctor | All 4 Children, Inc. | All Rights Reserved